Para-aminobenzoic acid (PABA) is a naturally occurring substance that is often used in sunscreen products. PABA is sometimes called vitamin Bx, but it is not a true vitamin.
This article discusses reactions due to PABA overdose and allergic response. PABA overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
PABA; Vitamin Bx
Para-aminobenzoic acid (also known as 4-aminobenzoic acid)
PABA is used in certain sunscreen and skin care products.
It may also naturally occur in the following products:
- Brewer's yeast
- Whole grains
This list may not include all products that contain PABA.
Note: Most PABA reactions are due to allergic reactions, not overdoses.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the patient is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Artificial respiration
- Fluids by IV
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Medicines for allergic reactions
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Swallowing sunscreen products containing PABA rarely causes symptoms, except in very large doses. Some people may be allergic to PABA.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.